Illinois, 2006

Damaging Winds in Illinois, August 10, 2006

August 10, 2006 · NWS ILX · 8 events in 5 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 10, 9:30 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 10, 9:30 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEAT INDEX THIS AFTERNOON
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT THU AUG 10 2006

.DISCUSSION...
UPDATING FORECAST LATE THIS MORNING TO ADJUST WORDING. SEVERE MCS
MOVING SE ACROSS NE IL HAS CONVECTION OVER FAR NE NE OF PEORIA AND
DANVILLE. GALESBURG HAD 48 MPH WIND GUSTS AT 925 AM...BUT SO FAR
SEVERE WINDS OF 58 MPH OR STRONGER HAS BEEN STAYING NORTH OF CENTRAL
IL. A SEVERE THUNDERSTORM WARNING WAS ISSUED FOR NORTHERN VERMILION
COUNTY. ANOTHER AREA OF STRONG TO POTENTIALLY SEVERE CONVECTION
WAS OVER SE IA...FAR NE MO AND FAR WESTCENTRAL IL NW OF QUINCY. THIS
CONVECTION WAS MOVING NE TOWARD MACOMB. YET ANOTHER AREA OF
CONVECTION WAS OVER CENTRAL MO SOUTH OF THE MO RIVER AND DRIFTING NE
TOWARD ST LOUIS.

15Z/10 AM SURFACE MAP SHOWS 1009 MB LOW PRESSURE OVER FAR SE
NEBRASKA WITH A FRONTAL BOUNDARY EXTENDING EAST ACROSS NORTHERN MO
INTO CENTRAL IL JUST SOUTH OF MACOM...PEORIA AND BLOOMINGTON TO JUST
NORTH OF CHAMPAIGN...THEN ARCHES INTO SW INDIANA. TROPICAL AIR MASS
OVER CENTRAL/SE IL AGAIN TODAY WITH DEWPOINTS IN THE LOW TO MID 70S
WHILE TEMPS IN THE MID 70S TO AROUND 80F. SEEING MOSTLY SUNNY SKIES
SOUTH OF A MACOMB TO PEORIA TO CHAMPAIGN LINE (SUNNY OVER SE IL)
WHILE CLOUDY NORTH. QUITE UNSTABLE ALREADY WITH LIFTED INDICES MINUS
3 TO 4C WHILE CAPES 1500 TO 2500 J/KG SOUTH OF I-74. ALOFT 594 DM
500 MB SUBTROPICAL HIGH WAS OVER THE SOUTHERN PLAINS STATES AROUND
TX WHILE A SHORT WAVE TROF WAS OVER WESTERN IOWA.

SPC DOWNGRADED CENTRAL IL FROM A MODERATE TO A SLIGHT RISK THIS
AFTERNOON AND EVENING. KEEPING LIKELY CHANCE OF CONVECTION
DEVELOPING THIS AFTERNOON OVER CENTRAL AND SE IL AS FRONTAL BOUNDARY
THAT HAS BEEN LIFTING SLOWLY NORTH SHOULD BE NEARLY STATIONARY THIS
AFTERNOON...THEN SLIP BACK SOUTH TOWARD I-72 BY THIS EVENING AND
SHORT WAVE FROM WESTERN IA MOVES EAST INTO CENTRAL/NORTHERN IL BY
THIS EVENING. ATMOSPHERE TO GET VERY UNSTABLE WITH MORE HEATING AS
TEMPS ELEVATE INTO THE MID TO UPPER 80S AND LOWER 90S FROM
SPRINGFIELD AND DECATUR AND TERRE HAUTE SW AREAS WHERE HEAT INDEX
100 TO 105F. NEAR HEAT ADVISORY CRITERIA OF 105F AT LAWRENCEVILLE.
DEWPOINTS IN THE 70S TODAY WITH NAM/WRF CAPES 2000 TO 4000 K/KG AND
LIFTED INDEX MINUS 5 TO 9C THIS AFTERNOON. 40 TO 50 KNOT WIND SHEAR
WILL REMAIN SUPPORTIVE OF SUPERCELLS AND TORNADOES POSSIBLE (2%)
THOUGH THE BEST SEVERE WX THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS (45%)...FOLLOWED BY LARGE HAIL (30%). MID LEVEL SHORTWAVE
TROUGH/MCV SHOULD ALSO BECOME A PLAYER LATER THIS AFTERNOON INTO
THIS EVENING AS IT INTERACTS WITH STRONG INSTABILITY NEAR SURFACE
FRONT OVER CENTRAL IL. GEOMETRY OF QUASI STATIONARY FRONT AT THE
SURFACE AND MODERATE WNW MID LEVEL WINDS WILL FAVOR LONG LIVED
MCS/S...LIKELY IN THE FORM OF ONE OR MORE BOW ECHOS.

&&

.PREV DISCUSSION...
00Z ANALYSIS HAS FRONTAL BOUNDARY S OF CWA...ALONG THE MISS RIVER
VALLEY NEAR STL...STRETCHING FROM CENTRAL SD TO THE ERN SEABOARD.
HIGH PRESSURE RIDGE OUT OVER THE EAST COAST...AND ALSO OVER HUDSON
BAY.  WEAK NWRLY FLOW AT 500MB...WITH EDGE OF H5 HEIGHT GRADIENT
JUST TO THE SW.  DIURNALLY ENHANCED CONVECTION FROM YESTERDAY
SURVIVING ENOUGH TO MAKE IT TO THE EARLY MORNING HOURS OVER ERN
NE...AND GETTING SOME ASSISTANCE FROM A LOW LEVEL JET...HAS TURNED
INTO QUITE THE COMPLEX THIS MORNING. SHORT WAVES DIFFICULT TO PICK
OUT IN RAOB DATA OR ON PROFILERS...BETWEEN WEAK FLOW AND CURRENT
MCC.  MODELS CONTINUE TO BE A PROBLEM...COMPLETELY OUT OF
CONCERT...PARTICULARLY IN THE FIRST 48 HOURS OF THE FORECAST.
NAM/WRF BEING THE LEAST OF THE EVILS...AND SLIGHTLY AT AN ADVANTAGE
IN THAT THE SEVERE CONVECTIVE FEEDBACK ISSUES OF THE PAST COUPLE
NIGHTS APPEAR TO BE LESSENING AS THE MODELS COME TO GRIPS WITH THE
PATTERN CHANGE FOR THE WEEKEND.  SIDING WITH THE NAM/WRF IN THE
SHORT TERM...AND GOING WITH THE MORE CONSISTENT AND MORE
CONSERVATIVE ECMWF IN THE EXTENDED.

SHORT-TERM...TODAY AND TOMORROW...
PLENTY OF ACTIVITY MOVING OUT OF THE PLAINS...BUT WITH MAIN SFC
BOUNDARY WELL SOUTH OF THE CWA...PRECIP WILL BE MORE OR LESS A
FUNCTION OF THE SHORTWAVES MOVING THROUGH INCREASINGLY NWRLY FLOW
OVHD...AND ANY BOUNDARIES THAT MAKE IT THIS WAY.  CAPES IN EXCESS OF
5000 J/KG THIS AFTERNOON...WITH CONVECTIVE TEMPS AROUND 86F IN THE
NORTH...AND A HIGHER 91F IN THE SW...WHICH WILL BE CLOSER TO THE
FRONTAL BOUNDARY.  WARM AIR AT H85 WILL ALSO BE ADVECTING INTO THE
FA TODAY...HELPING TO PUSH THAT BOUNDARY SLIGHTLY UP TO THE
NORTHEAST.  WITH THE AMOUNT OF INSTABILITY AND VGP/S AT .6M/S2
ACCORDING TO THE NAM/WRF...ANY STORM MOVING ACROSS THE BOUNDARY INTO
THE FA FROM THE SW HAVE THE POTENTIAL TO BECOME ORGANIZED AND
PRODUCE SEVERE WEATHER...AND ISOLATED TORNADOS.  WILL BUMP TO LIKELY
POPS SW INTERSTATES 72 AND 74.

BECOMING MORE WELL DEFINED LATE THURSDAY AND INTO FRIDAY IN THE
FORECAST.  MAJOR THICKNESS GRADIENT DRAPED ACROSS THE SRN TIP OF
ILLINOIS...AND INVOF REMAINING FRONTAL BOUNDARY...PUT LOW POPS
ACROSS THE SRN PORTIONS OF THE CWA AS THE SYSTEM PUSHES OUT OF THE
CENTRAL CONUS...OR IS PUSHED OUT OF THE MIDWEST BY A BUILDING HIGH
DOWN FROM SERN CANADA.

LONG-TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
AS THE ENERGY PUSHES OUT TO THE EAST...THE FLOW STARTS TO TRANSITION
FROM NWRLY TO MORE WRLY BY THE END OF THE WEEKEND. A UPPER LEVEL
TROF IN THE DISTANT NORTH WILL HELP DRAG ANOTHER WEAK SFC BOUNDARY
THROUGH LATE IN THE WEEKEND AND BRING CHC POPS FOR SUNDAY NIGHT
THROUGH MONDAY.  AFTER THAT...THE  FORECAST BECOMES AN INTERESTING
ISSUE OF TEMPS AS MODELS CONVERGE IN THE PATTERN...JUST NOT SO MUCH
IN HOW FAR NORTH THE UPPER LEVEL RIDGE REACHES...AS A TROF MOVES OUT
OVER THE ERN COAST...RESULTING IN A BIT OF A HIGH HEIGHTS AND WARM
TEMPS FOR CENTRAL ILLINOIS.

&&

ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HUETTL/HJS
Hazardous weather outlook, Aug 10, 10:40 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1140 AM CDT THU AUG 10 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1140 AM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS DOWNGRADED THE MODERATE RISK OF
SEVERE THUNDERSTORMS TO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL ILLINOIS THIS AFTERNOON AND EVENING. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AS A NEARLY STATIONARY
FRONTAL BOUNDARY REMAINS OVER CENTRAL ILLINOIS THIS AFTERNOON...THEN
SHIFTS SLOWLY SOUTH INTO SOUTHEAST ILLINOIS LATER TONIGHT. DAMAGING
WINDS WILL BE THE MAIN HAZARD...WITH FREQUENT LIGHTNING AND HEAVY
RAINFALL ALSO LIKELY. MORE STORMS MAY RE FIRE LATER THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES INTO ILLINOIS FROM
IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FRIDAY MAINLY FROM
I-72 SOUTH...AND AGAIN ON SUNDAY NIGHT AND MONDAY AS A SERIES OF
WEATHER DISTURBANCES AFFECT CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KMH/SHIMON

The radar

The Evansville,IN radar (KVWX), 80 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 10, 12:47 PM CST
Where
Clay County, Flora
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.667, -88.483

Large tree limbs were blown down across town.

Thunderstorm Wind, Clay

When
August 10, 12:51 PM CST
Where
Clay County, 2 mi E of Louisville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -88.467

A few large tree limbs were blown down.

Thunderstorm Wind, Jasper

When
August 10, 12:51 PM CST
Where
Jasper County, Willow Hill
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -88.017

Several trees were blown down.

Thunderstorm Wind, Clay

When
August 10, 12:57 PM CST
Where
Clay County, 1 mi W of Flora
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -88.500

A large tree limb was blown down across a road.

Thunderstorm Wind, Crawford

When
August 10, 1:02 PM CST
Where
Crawford County, Oblong
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -87.917

Several large tree limbs and power lines were blown down.

Thunderstorm Wind, Richland

When
August 10, 1:25 PM CST
Where
Richland County, Olney
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -88.083

Power lines were blown down.

Thunderstorm Wind, Lawrence

When
August 10, 1:35 PM CST
Where
Lawrence County, 3 mi W of Birds
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -87.717

A tree was blown down.

Thunderstorm Wind, Lawrence

When
August 10, 1:45 PM CST
Where
Lawrence County, Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -87.533

A tree was blown down across power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530234, 5530238, 5530241, 5530239, 5530240, 5530237, 5530235, 5530236.